Recently, a regular visitor to my web site had to be admitted into intensive care having taken an overdose of several medications. She was on a ventilator for several days, and was not expected to live. Thankfully, she has survived, although she still has many problems.
She did not intend to take her own life. She was merely the victim of what is currently a very significant issue amongst sufferers of alcoholism.
Polypharmacy literally means multiple medications. However, its use is generally understood to mean a situation where more medications than are required are being taken by the individual. This may result in any or all of the following:
o Unexpected complications and syndromes
o Drug – drug interactions
o Unnecessarily higher costs
Baclofen is a relatively new and revolutionary new treatment for alcoholism cravings; particularly in the alcohol dependency results from a chronic anxiety / stress / panic state. Baclofen is a very safe drug, but because of medical politics, most people taking Baclofen throughout the World and taking it without their doctor's consent or even knowledge, usually purchasing it over the internet.
In a previous life, polypharmacy was one of my hobby-horses. Most surgeons find that the average age of their patients is getting higher and higher. Many of these patients come into hospital with almost suitcases of medications that they are taking at home. When questioned properly about their symptoms and medications (which I always did, but which few others seem to), the following pattern was oft repeated –
"When I was at the hospital, Dr Clever (my consultant) gave me drug A. Then I got symptom Z. I went to my GP, Dr Smith, who gave me drug B. That gave me symptom Y. So, I went back to the surgery, and saw a different GP, Dr Jones. He prescribed drug C. But that only gave me symptom X. When I went back to the hospital, I saw a junior doctor, can't remember his name, nice man though, who ordered some X-Rays. They were normal, so he gave me drug D. That made me develop Horrid Syndrome, which apparently occurs if you take drug D with drug B. When I finally saw Dr Clever again, he stopped drugs B, C and D, and just reduced the dose of drug A, and apologized to me for the unnecessary X-Rays. I'm fine now. "
I think that that messy paragraph describes the point perfectly. But what is the real point here? Why am I bringing it up now?
The vitally important point is that with high dose (often very high dose) Baclofen being taken by such large numbers of us, we are in somewhat uncharted territory. Further, many of us also:
o Are self diagnosing, self-prescribing, self-dispensing, self-monitoring their Baclofen
o Are taking other anti-alcoholism medications alongside Baclofen. Many of these are very powerful 'brain chemistry' altering medications.
o Have other psychological, if not psychiatric, problems for which we may be prescribed other powerful 'brain chemistry altering' medications. Benzodiazepines are especially worrying in this regard
o Are on other medications for other unrelated medical conditions
o Are not eating properly
o Are not sleeping properly
Have relationship problems at home
Have other social, housing, financial problems
o Are, perhaps most importantly, still drinking large amounts of alcohol
o And keeping the fact that we are taking high dose Baclofen secret from our doctors looking after all the other stuff
Consequently we are each of us potentially concocting our own version of Baclofenestrone Soup, each with its own distinct recipe and unique effects. A recipe previously unknown within the annals of medical / pharmaceutical cookery. So individual to you that you may be first to add it to the books. God help you.
I'm not scare-mongering; I am merely highlighting an important issue, and asking you all to be very careful.
After all, polypharmacy almost killed a friend of mine. Without realizing the consequences, she took a potentially fatal cocktail of medications and alcohol; some physician prescribed, some not. But all commonly available.